Practice Guidelines

Deprescribing Antipsychotics for Behavioral and Psychological Symptoms of Dementia and Insomnia

 

Am Fam Physician. 2018 Sep 15;98(6):394-395.

  See related article from FPM: Deprescribing Unnecessary Medications A Four-Part Process

Author disclosure: No relevant financial affiliations.

Key Points for Practice

• In collaboration with the patient and caregivers, antipsychotics should be deprescribed for behavioral and psychological symptoms of dementia after at least three months of a good therapeutic response or no response to treatment.

• If deprescribing fails, reinitiation of treatment using the lowest dosage possible can be considered with another attempt to deprescribe in three months.

• Antipsychotics prescribed for primary or secondary insomnia, in which comorbidities are under control, should be discontinued without tapering.

From the AFP Editors

Antipsychotics have been shown to be effective for treating behavioral and psychological symptoms of dementia in older persons and are commonly used to treat insomnia; however, these medications are often continued in the long term without appropriate supervision and reassessment of their benefit. Because these medications are linked to significant adverse effects, including a greater risk of death and increased cerebrovascular events, deprescribing (i.e., discontinuing or reducing the dosage of a potentially harmful or nonbeneficial medication with careful planning and monitoring) is recommended in appropriate patients. As part of the Deprescribing Guidelines in the Elderly Project (http://www.open-pharmacy-research.ca/research-projects/emerging-services/deprescribing-guidelines), a Canadian team consisting of two family physicians, one geriatric psychiatrist, two geriatricians, and four pharmacists has provided recommendations to guide physicians in deprescribing antipsychotics for behavioral and psychological symptoms of dementia and insomnia. The team concluded that the benefits of deprescribing outweigh the harms in this population.

Dementia Symptoms

The first step is to assess the indication for anti-psychotic therapy and clarify if it is a psychiatric condition with psychosis vs. behavioral symptoms of dementia. In collaboration with the patient and his or her caregivers, antipsychotics should be deprescribed for behavioral and psychological symptoms of dementia, which includes psychosis, aggression, or agitation, treated for at least three months with good therapeutic response or no response to treatment. Every two weeks, the dosage should be reduced by 75%, 50%, and 25% of the original dosage prescribed before discontinuing the medication entirely. Another tapering option is to decrease the dosage by 50% each week and discontinue the medication once the dosage reaches 25% of the original dosage prescribed. If the patient has been taking the medication long term, or the initial symptoms were severe, a slower tapering method is recommended with monitoring for signs of withdrawal, such as delusions, and benefits, such as improved alertness. It should be noted that tapering approaches should be individualized based on the patient's initial dosage, availability of other dosage options, and tolerance to tapering.

If symptoms worsen or return after deprescribing, considering a trial of nonpharmacologic interventions (e.g., relaxation, aromatherapy) is encouraged before resuming antipsychotic medications. If a medication is resumed, it should be at the lowest dosage possible with another attempt to deprescribe after three months. After two failed attempts at deprescribing, reinitiation of treatment or other pharmacologic options (i.e., risperidone [Risperdal], olanzapine [Zyprexa], or aripiprazole [Abilify]) can be considered.

Insomnia

There is limited evidence to support the use of antipsychotics in insomnia. Regardless of treatment duration, antipsychotics prescribed for primary or secondary insomnia in which comorbidities are under control should be discontinued without tapering. If the duration of treatment with antipsychotics has been short (less than six weeks), immediate discontinuation is recommended. If treatment duration has been longer or there are concerns about adverse effects, a tapering regimen should be considered before discontinuation. If insomnia returns, counseling on the importance of reducing substances such as caffeine and alcohol and on nonpharmacologic options to aid with sleep should be provided. Other medications can be considered based on their safety and effectiveness.

Guideline source: Deprescribing Guidelines in the Elderly Project

Evidence rating system used? Yes

Systematic literature search described? Yes

Guideline developed by participants without relevant financial ties to industry? Yes

Recommendations based on patient-oriented outcomes? Yes

Published source: Can Fam Physician. January 2018;64(1):17–27

Available at: http://www.cfp.ca/node/32805.full

Author disclosure: No relevant financial affiliations.

Coverage of guidelines from other organizations does not imply endorsement by AFP or the AAFP.

This series is coordinated by Sumi Sexton, MD, Editor-in-Chief.

A collection of Practice Guidelines published in AFP is available at https://www.aafp.org/afp/practguide.

 

 

Copyright © 2018 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


More in Pubmed

MOST RECENT ISSUE


Nov 15, 2019

Access the latest issue of American Family Physician

Read the Issue


Email Alerts

Don't miss a single issue. Sign up for the free AFP email table of contents.

Sign Up Now

Navigate this Article